Hail, Botetourt
- When
- July 16, 4:05 PM EST
- Where
- Botetourt County, 4.43 mi W of Gala
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.690, -79.900
Hail was reported on Route 615 near Route 621.
Scattered strong to severe storms developed in the late afternoon around the periphery of an upper ridge centered over Indiana. Some storms produced both large hail and severe winds in the highly unstable air mass that had CAPES approaching 3000 J/Kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Scattered strong to severe storms developed in the late afternoon around the periphery of an upper ridge centered over Indiana. Some storms produced both large hail and severe winds in the highly unstable air mass that had CAPES approaching 3000 J/Kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 2:31 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 331 PM EDT TUE JUL 16 2013 .SYNOPSIS... STRONG UPPER LEVEL HIGH PRESSURE ACROSS THE REGION WILL CONTINUE TO DRIFT WEST AND WEAKEN THROUGH THE WEEK. WEAK UPPER LEVEL DISTURBANCES WILL ROTATE SOUTH INTO THE AREA THIS EVENING THROUGH THURSDAY RESULTING IN WIDELY SCATTERED SHOWERS AND STORMS AT TIMES. A COLD FRONT WILL SINK INTO THE OHIO VALLEY NEAR THE END OF THE WEEK BEFORE SLIDING SOUTH ACROSS THE REGION LATER THIS WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 315 PM EDT TUESDAY... UNUSALLY STRONG UPPER RIDGE CENTERED OVER INDIANA THIS AFTERNOON WITH A CLOSED 600DM ISOLINE ANALYZED...SOMETHING SEEN BUT RARELY IN THE CONUS. SEVERAL IMPULSES CONTINUE TO ROUND THIS BROAD UPPER CIRCULATION AND DROP SOUTHEASTWARD TOWARD THE ATLANTIC COAST PROVIDING ENOUGH LIFT FOR CLUSTERS OF STORMS TO DEVELOP WITHIN WHAT HAS BECOME A VERY WARM AND HUMID AIR MASS. H85 TEMPS ROUGHLY +20C OVER MUCH OF THE MID-ATLANTIC/APPALACHIAN REGION WITH STRONG HEATING PUSHING SURFACE TEMPS INTO MID-90S OVER PIEDMONT AND UPPER 80S AND A FEW LOW 90S EVEN IN THE MOUNTAINS. PLENTY OF MOISTURE INDICATED BY SURFACE DEWPOINTS UPPER 60S TO LOW 70S AND PWATS 1.2 TO 1.5 INCHES. THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON NORTH OVER THE HIGHER TERRAIN OF WV AND THE BLUE RIDGE AND ARE DRIFTING SLOWLY SOUTHWARD WITH THE MEAN STEERING FLOW INTO THE NORTHERN CWA. THIS DIURNAL PATTERN OF THUNDERSTORM ACTIVITY SHOULD WEAKEN LATER IN THE EVENING BUT MAY MAINTAIN ITSELF FOR SOME TIME BEYOND SUNSET WITH THE VERY HIGH INSTABILITY IN PLACE...MESOANYALYSIS CAPES/LIS ARE 2K-3K J/KG ACROSS MOST OF THE CWA BUT HIGHER JUST NORTH WITH 4K-5K J/KG AND -6 TO -8 LIFTED INDEX ANALYZED. A FEW STORMS COULD BECOME SEVERE WITH THESE PARAMETERS IN PLACE AND DCAPES NEAR 1K. LOCALIZED FLASH FLOOD ISSUES ALSO POSSIBLE WITH THE RELATIVELY SLOW MOVEMENT OF STORMS AND LIKELY HIGH RAINFALL RATES. OVERNIGHT TEMPS WILL BE MUGGY AND WARM WITH UPPER 60S TO LOW 70S AND PATCHY FOG LIKELY IN SOME AREAS. NOT MUCH CHANGE IN OVERALL SYNOPTIC PATTERN OR TEMP REGIME ON WEDNESDAY AS UPPER HIGH REMAINS QUASI-STATIONARY AND SURFACE FEATURES WEAK AND DIFFUSE. TEMPS WILL BE SIMILAR AND EXPECT A RENEWAL OF THE DIURNALLY ENHANCED CONVECTION. BEST FORCING FOR ORGANIZED ACTIVITY REMAINS OVER THE NORTHEASTERN U.S. BUT SCATTERED SEVERE ACTIVITY AND LOCALIZED FLOOD ISSUES AGAIN A STRONG POSSIBILITY ESPECIALLY ALONG BOUNDARIES CREATED BY EARLIER CONVECTION OR DUE TO TERRAIN INTERACTIONS. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 220 PM EDT TUESDAY... NOT A LOT OF CHANGE WITH UPPER HEIGHTS SLOWLY LOWERING THROUGH THE PERIOD WHILE MAINTAINING AN OVERALL MEAN FLAT RIDGE ACROSS THE REGION THROUGH THE END OF THE WEEK. FAINT VORT LOBES ROTATING AROUND THE PARENT 5H HIGH TO THE WEST MAY HELP SPARK ANOTHER ROUND OF MAINLY MOUNTAIN CONVECTION THU AFTERNOON WITH BEST COVERAGE SW ZONES WHERE WILL SEE A LITTLE MORE IN THE WAY OF LIGHT SE FLOW. OTRW EXPECT WEAK NORTHERLY FLOW TO ALLOW ENOUGH LOCAL CONVERGENCE TO SUPPORT SCTD POPS WED EVENING...AND AGAIN THURSDAY AFTERNOON PER GOOD INSTABILITY WHEN STORMS SHOULD AGAIN BE SLOW MOVERS AS WELL. COVERAGE LIKELY TO TAPER PRETTY QUICK THU EVENING UNDER LACK OF SUPPORT BEFORE REDEVELOPING WEST FRIDAY AS RIDGING ERODES EVEN MORE. WITH THE FLOW TURNING AROUND TO THE SW...EXPECT SHRA/TSRA TO DEVELOP FARTHER EAST AND BE A BIT MORE ORGANIZED BUT MAINLY BLUE RIDGE AS THE LEE TROF APPEARS TOO FAR EAST TO AID IN DEVELOPMENT AT THIS POINT. OTRW CONTINUED PC DAYTIME TO MOSTLY CLEAR AT NIGHT BUT STILL HOT/WARM AND HUMID WITH PERSISTENCE OF UPR 80S-MID 90S FOR HIGHS AND 60S TO LOWER 70S FOR LOWS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 1235 PM EDT TUESDAY... RETURN TO THE EASTERN UPPER TROF REGIME WILL BE UNDERWAY STARTING THIS WEEKEND WITH THE AXIS OF THE 5H COOL POOL CROSSING THE REGION FROM THE NW BY EARLY MONDAY. WEAK COLD FRONT AHEAD OF THE FALLING HEIGHTS ALOFT LOOKS TO CROSS THE OHIO VALLEY SAT AFTERNOON BEFORE BECOMING MORE EAST-WEST ORIENTED IN BACKDOOR FASHION JUST NORTH OF THE AREA SUNDAY. INITIAL WESTERLY FLOW AHEAD OF THE FRONT SHOULD ACT TO CAP CONVECTION SAT UNTIL LATER IN THE AFTERNOON/EARLY EVENING WHEN MAY SEE A PRE-FRONTAL LINE OF TSRA ARRIVE FROM THE NW PER LASTEST EC. THUS RUNNING WITH HIGH CHC/LOW LIKELYS NW TIER SAT WITH CHANCES ELSW WITH THE LEAST SE UNTIL EVENING. FORECAST PWATS QUICKLY INCREASE BY SUNDAY AS THE FRONT SLOWS AND THE FLOW TURNS MORE SW. INTERACTION WITH AN EASTERN LEE TROF AND HEATING AHEAD OF THE PREVIOUS PRE-FRONTAL BAND SHOULD HELP ENERGIZE CONVECTION ALONG/EAST OF THE BLUE RIDGE SUNDAY SO BUMPING POPS TO HIGH CHC/LOW LIKELYS ESPCLY SE INCLUDING DECENT CHANCES ACROSS THE WEST. SHOULD BE QUITE HOT AHEAD OF THE FRONT SAT GIVEN WESTERLY COMPRESSION AND EARLY INSOLATION WITH MUCH OF THE EAST STILL IN THE 90S AND 80S WEST. SOME COOLING LIKELY SUNDAY UNDER MORE MOISTURE/SW FLOW AND A QUICKER INIT TO CONVECTION DURING THE AFTERNOON. LOTS OF UNCERTAINTY THEN EARLY NEXT IN JUST HOW FAR SOUTH THE LOW LEVEL BOUNDARY WILL GET GIVEN THE EXITING/WEAKENING 5H TROF. APPEARS WITH AT LEAST SCTD CONVECTION MONDAY...PER THE ACTUAL FRONT OVERHEAD...MAY SEE ENOUGH PUSH TO PERHAPS DRIFT THE BOUNDARY INTO THE CAROLINAS MONDAY NIGHT BEFORE IT STARTS TO HEAD BACK NORTH TUESDAY AHEAD OF THE NEXT UPSTREAM WAVE. GIVEN POTENTIAL FOR MOISTURE TO LINGER LONGER...WONT LEAN TOWARD THE DRIER GFS...AND KEEP SOME COVERAGE OF POPS GOING MONDAY INTO TUESDAY WITH LESS CHANCES NORTH-NW SECTIONS MONDAY NIGHT WHERE SOME DRYING ALOFT MAY SNEAK IN. EXPECT WILL BE BLEEDING IN SOME SLIGHTLY COOLER AIR AS WELL EARLY NEXT WEEK ALLOWING HIGHS TO FALL TO SLIGHTLY BELOW NORMAL WITH LOWS INTO THE 60S MOST SPOTS. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... AS OF 130 PM EDT TUESDAY... TYPICAL MID-SUMMER PATTERN TO CONTINUE NEXT 24 TO 48 HOURS WITH DIURNAL PATTERN OF THUNDERSTORM ACTIVITY. MAINTAINING VCTS IN MOST OF THE TAF SITES FOR A FEW HOURS LATER THIS AFTERNOON/EARLY EVENING. EXPECT REDUCED CIGS/VSBYS FROM ANY STORM THAT MOVES ACROSS AN AIRPORT ALONG WITH THE USUAL HEAVY RAIN FROM SLOW MOVING CELLS. THIS EVENING...THE SHOWERS/STORMS END AND SKIES CLEAR GRADUALLY WITH FOG AGAIN SITUATED ACROSS THE VALLEYS/BCB/LWB/LYH/DAN...WITH A POTENTIAL FOR DENSE FOG AT BCB/LWB. WILL HAVE TO SEE WHERE IT RAINS TOO AS THIS WILL AFFECT DENSITY OF FOG. AMD NOT SKED AT DAN WILL CONTINUE UNTIL VSBY SENSOR IS FIXED. EXTENDED AVIATION DISCUSSION... WEDNESDAY...PROGRESSIVELY MORE COVERAGE OF STORMS THROUGH THE WEEK AS THE UPPER RIDGE FLATTENS AND A TROUGH STARTS TO BUILD SOUTH INTO THE GREAT LAKES. ALSO...THE COASTAL TROUGH WILL STRENGTHEN A BIT WITH THE UPPER HIGH CENTERING OVER THE ROCKIES. A BOUNDARY WILL BE SINKING INTO THE OHIO VALLEY THIS WEEKEND. SOME MVFR/IFR VIS/CIG CAN BE EXPECTED AT BCB/LWB EACH DAY...POTENTIALLY REDUCED CIG/VIS DUE TO THUNDERSTORMS AT THE END OF THE WEEK. && .EQUIPMENT... AS OF 300 PM EDT TUESDAY... VISIBILITY SENSOR AT DANVILLE IS NOT WORKING. A TECHNICIAN IS CURRENTLY WORKING ON THE PROBLEM WITH RESTORATION EXCPECTED LATER THIS AFTERNOON OR EARLY THIS EVENING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...PC SHORT TERM...JH LONG TERM...JH AVIATION...PC/WP EQUIPMENT...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT TUE JUL 16 2013 NCZ004>006-VAZ043>047-058-059-171945- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 342 PM EDT TUE JUL 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS. HEAT INDEX VALUES WILL ALSO REMAIN AROUND 100 DEGREES THROUGH LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH HIGH HUMIDITY WILL AGAIN RESULT IN HEAT INDEX VALUES AROUND 100 DEGREES FOR A FEW HOURS WEDNESDAY AFTERNOON. IN ADDITION...THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER THE WEEKEND WITH THE THREAT FOR VERY HEAVY RAINFALL ALONG WITH POTENTIAL SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-171945- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 342 PM EDT TUE JUL 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ANY THUNDERSTORMS INTO EARLY EVENING WILL BE SLOW MOVERS AND COULD BRING ABOUT LOCALIZED FLOODING...AND POSSIBLY FLASH FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG TO SEVERE WITH THE THREAT FOR DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW THUNDERSTORMS WEDNESDAY AFTERNOON COULD BRING ISOLATED DAMAGING WINDS. SLOW MOVING STORMS COULD PRODUCE HEAVY RAINFALL. THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER THE WEEKEND WITH THE CONTINUED THREAT FOR VERY HEAVY RAINFALL ALONG WITH ISOLATED SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE JUL 16 2013
NCZ003-004-020-162100-
STOKES NC-SURRY NC-YADKIN NC-
356 PM EDT TUE JUL 16 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
CENTRAL YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 500 PM EDT
* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PILOT MOUNTAIN...MOVING TO THE SOUTH AT
15 MPH.
* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
KING...
YADKINVILLE...
PILOT MOUNTAIN...
EAST BEND...
AND PINNACLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3610 8077 3646 8053 3641 8029 3626 8031
3626 8045 3624 8045 3622 8043 3621 8044
3614 8044 3612 8046 3611 8051 3608 8052
TIME...MOT...LOC 1954Z 15DEG 9KT 3634 8047
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT TUE JUL 16 2013
VAZ019-023-024-034-035-162115-
BEDFORD VA-AMHERST VA-ALLEGHANY VA-ROCKBRIDGE VA-BOTETOURT VA-
409 PM EDT TUE JUL 16 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 515 PM EDT
* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLS VALLEY...MOVING TO THE SOUTHWEST
AT 15 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...
COLLIERSTOWN...
BUENA VISTA CITY...
GLASGOW...
AND GOSHEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3793 7922 3743 7943 3767 7991 3785 7971
3784 7969 3788 7964 3793 7962 3797 7957
3800 7954 3807 7946
TIME...MOT...LOC 2007Z 29DEG 15KT 3802 7938
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT TUE JUL 16 2013
VAZ019-162130-
ALLEGHANY VA-
426 PM EDT TUE JUL 16 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 530 PM EDT
* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CARLOOVER...MOVING TO THE SOUTHWEST AT 5
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
COVINGTON CITY...
JORDAN MINES...
CLIFTON FORGE CITY...
NATURAL WELL...
AND CALLAGHAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3789 7989 3788 7981 3785 7977 3771 7991
3765 8002 3766 8003 3764 8007 3776 8025
3778 8023 3778 8021 3779 8023 3796 7998
3795 7994
TIME...MOT...LOC 2024Z 42DEG 5KT 3788 7992
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE JUL 16 2013
WVZ045-162145-
GREENBRIER WV-
447 PM EDT TUE JUL 16 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEONARD...MOVING TO THE SOUTH AT 15 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
RUPERT...
RENICK...
LEONARD...
TROUT...
AND FALLING SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3812 8036 3805 8030 3780 8049 3794 8071
3815 8045
TIME...MOT...LOC 2046Z 19DEG 13KT 3804 8039
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE JUL 16 2013
NCZ003-162200-
SURRY NC-
457 PM EDT TUE JUL 16 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 600 PM EDT
* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOUNT AIRY...MOVING TO THE SOUTHWEST AT
15 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
DOBSON...
TOAST...
FLAT ROCK...
AND FAIRVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3654 8064 3649 8049 3628 8061 3629 8063
3627 8063 3625 8065 3625 8067 3627 8068
3627 8073 3628 8074 3627 8075 3627 8078
3625 8079 3624 8086
TIME...MOT...LOC 2054Z 35DEG 12KT 3648 8060
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT TUE JUL 16 2013
VAZ020-162200-
BATH VA-
501 PM EDT TUE JUL 16 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL BATH COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 600 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BURNSVILLE...MOVING TO THE SOUTHWEST AT
15 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
WARM SPRINGS...
HOT SPRINGS...
INGALLS FIELD...
CALLISON...
AND BACOVA JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3816 7961 3788 7979 3788 7983 3793 7992
3795 7994 3795 7997 3798 8002 3802 7998
3808 7996 3811 7993 3811 7994 3826 7980
TIME...MOT...LOC 2059Z 35DEG 12KT 3818 7974
RABThe Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail was reported on Route 615 near Route 621.
Trees were blown down in several locations causing extensive damage to a number of homes and vehicles on Oleander Court. Damage also occurred to an apartment building. A wind gust to 71 mph was measured at Brookside Golf Course where several large tree limbs were brought down.
Multiple trees were reported down on Plantation Road. The Roanoke ASOS had a 61 mph wind gust from this storm. Penny-size hail was also reported.
In addition to the hail, winds were also estimated near 60 MPH with this storm along Peters Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465141, 469240, 465142, 465208, 465211, 465144.